August  2019, 39(8): 4415-4427. doi: 10.3934/dcds.2019179

Study of an elliptic partial differential equation modelling the Antarctic Circumpolar Current

Fakultät für Mathematik, Universität Wien, Oskar-Morgenstern-Platz 1, Wien 1090, Austria

Received  July 2018 Revised  September 2018 Published  May 2019

We consider the ocean flow of the Antarctic Circumpolar Current. Using a recently-derived model for gyres in rotating spherical coordinates, and mapping the problem on the sphere onto the plane using the Mercator projection, we obtain a boundary-value problem for a semi-linear elliptic partial differential equation. For constant and linear oceanic vorticities, we investigate existence, regularity and uniqueness of solutions to this elliptic problem. We also provide some explicit solutions. Moreover, we examine the physical relevance of these results.

Citation: Susanna V. Haziot. Study of an elliptic partial differential equation modelling the Antarctic Circumpolar Current. Discrete & Continuous Dynamical Systems - A, 2019, 39 (8) : 4415-4427. doi: 10.3934/dcds.2019179
References:
[1]

M. Abramowitz and I. Stegun, Handbook of Mathematical Functions with Formulas, Graphs and Mathematical Tables, Dover Publications, INC., New York, 1965. Google Scholar

[2]

G. E. Andrews, R. Askey and R. Roy, Special Functions, Cambridge University Press, 1999. doi: 10.1017/CBO9781107325937.  Google Scholar

[3]

H. BerestyckiL. Nirenberg and S. R. S. Varadhan, The principal eigenvalue and maximum principle for second-order elliptic operators in general domains, Comm. Pure Appl. Math., 47 (1994), 47-92.  doi: 10.1002/cpa.3160470105.  Google Scholar

[4]

H. Brézis, Functional Analysis, Sobolev Spaces and Partial Differential Equations, Springer, 2011.  Google Scholar

[5]

A. Constantin and R. S. Johnson, Large gyres as a shallow-water asymptotic solution of Euler's equation in spherical coordinates, Proc. Roy. Soc. London Ser. A, 473 (2017), 20170063, 17pp. doi: 10.1098/rspa.2017.0063.  Google Scholar

[6]

A. Constantin and R. S. Johnson, An exact, steady, purely azimuthal flow as a model for the Antarctic Circumpolar Current, J. Phys. Oceanogr., 46 (2016), 3585-3594.  doi: 10.1175/JPO-D-16-0121.1.  Google Scholar

[7]

A. Constantin and S. G. Monismith, Gerstner waves in the presence of mean currents and rotation, J. Fluid Mech., 820 (2017), 511-528.  doi: 10.1017/jfm.2017.223.  Google Scholar

[8]

A. ConstantinW. Strauss and E. Varvaruca, Global bifurcation of steady gravity water waves with critical layers, Acta Mathematica, 217 (2016), 195-262.  doi: 10.1007/s11511-017-0144-x.  Google Scholar

[9]

D. Daners, The Mercator and stereographic projections, and many in between, Amer. Math. Monthly, 119 (2012), 199-210.  doi: 10.4169/amer.math.monthly.119.03.199.  Google Scholar

[10]

P. J. Dellar, Variations on a beta-plane: Derivation of non-traditional beta-plane equations from Hamilton's principle on a sphere, J. Fluid Mech., 674 (2011), 174-195.  doi: 10.1017/S0022112010006464.  Google Scholar

[11]

J. A. Ewing, Wind, wave and current data for the design of ships and offshore structures, Marine Structures, 3 (1990), 421-459.  doi: 10.1016/0951-8339(90)90001-8.  Google Scholar

[12]

S. V. Haziot, Explicit two-dimensional solutions for the ocean flow in arctic gyres, Monatshefte für Mathematik, (2018), 1–12. doi: 10.1007/s00605-018-1198-3.  Google Scholar

[13]

H.-C. Hsu and C. I. Martin, On the existence of solutions and the pressure function related to the Antarctic Circumpolar Current, Nonlinear Anal., 155 (2017), 285-293.  doi: 10.1016/j.na.2017.02.021.  Google Scholar

[14]

C.W. Hughes, Nonlinear vorticity balance of the Antarctic Circumpolar Current, Journal of Geophysical Research, 110 (2005). doi: 10.1029/2004JC002753.  Google Scholar

[15]

I. G. Jonsson, Wave-current interactions, in The Sea, B. Le Méhauté, D.M. Hanes (Eds.), Ocean Eng. Sc., 9 (1990), 65-120. Google Scholar

[16]

E. Kamke, Differentialgleichungen: Lösungensmethoden und Lösungen, Neunte Auflage. Mit einem Vorwort von Detlef Kamke. B. G. Teubner, Stuttgart, 1977.  Google Scholar

[17]

K. Marynets, Two-point boundary problem for modeling the jet flow of the Antarctic Circumpolar Current, Electronic Journal of Differential Equations, 56 (2018), 1-12.   Google Scholar

[18]

M. H. Protter and H. F. Weinberger, Maximum Principles in Differential Equations, Springer-Verlag, New York, 1984. doi: 10.1007/978-1-4612-5282-5.  Google Scholar

[19]

R. Quirchmayr, A steady, purely azimuthal flow model for the Antarctic Circumpolar Current, Monatshefte für Mathematik, 187 (2018), 565-572.  doi: 10.1007/s00605-017-1097-z.  Google Scholar

[20]

B. Riffenburgh, Encyclopedia of the Antarctic, Routledge, 2007. Google Scholar

[21]

S. R. Rintoul, Southern Ocean currents and climate, Papers and Proceedings of the Royal Society of Tasmania, 133 (2000), 41-50.  doi: 10.26749/rstpp.133.3.41.  Google Scholar

[22]

G. Szego, Inequalities for the zeros of Legendre Polynomials and related functions, Transactions of the American Mathematical Society, 39 (1936), 1-17.  doi: 10.1090/S0002-9947-1936-1501831-2.  Google Scholar

[23]

G. P. Thomas, Wave-current interactions: An experimental and numerical study, J. Fluid Mech., 216 (1990), 505-536.   Google Scholar

[24] G. K. Vallis, Atmosphere and Ocean Fluid Dynamics, Cambridge University Press, 2006.   Google Scholar
[25] D. W. H. Walton, Antarctica: Global Science from a Frozen Continent, Cambridge University Press, Cambridge, 2013.  doi: 10.1017/CBO9780511782299.  Google Scholar
[26]

V. Zeitlin, Geophysical Fluid Dynamics: Understanding (Almost) Everything with Rotating Shallow Water Models, Oxford University Press, 2018. Google Scholar

show all references

References:
[1]

M. Abramowitz and I. Stegun, Handbook of Mathematical Functions with Formulas, Graphs and Mathematical Tables, Dover Publications, INC., New York, 1965. Google Scholar

[2]

G. E. Andrews, R. Askey and R. Roy, Special Functions, Cambridge University Press, 1999. doi: 10.1017/CBO9781107325937.  Google Scholar

[3]

H. BerestyckiL. Nirenberg and S. R. S. Varadhan, The principal eigenvalue and maximum principle for second-order elliptic operators in general domains, Comm. Pure Appl. Math., 47 (1994), 47-92.  doi: 10.1002/cpa.3160470105.  Google Scholar

[4]

H. Brézis, Functional Analysis, Sobolev Spaces and Partial Differential Equations, Springer, 2011.  Google Scholar

[5]

A. Constantin and R. S. Johnson, Large gyres as a shallow-water asymptotic solution of Euler's equation in spherical coordinates, Proc. Roy. Soc. London Ser. A, 473 (2017), 20170063, 17pp. doi: 10.1098/rspa.2017.0063.  Google Scholar

[6]

A. Constantin and R. S. Johnson, An exact, steady, purely azimuthal flow as a model for the Antarctic Circumpolar Current, J. Phys. Oceanogr., 46 (2016), 3585-3594.  doi: 10.1175/JPO-D-16-0121.1.  Google Scholar

[7]

A. Constantin and S. G. Monismith, Gerstner waves in the presence of mean currents and rotation, J. Fluid Mech., 820 (2017), 511-528.  doi: 10.1017/jfm.2017.223.  Google Scholar

[8]

A. ConstantinW. Strauss and E. Varvaruca, Global bifurcation of steady gravity water waves with critical layers, Acta Mathematica, 217 (2016), 195-262.  doi: 10.1007/s11511-017-0144-x.  Google Scholar

[9]

D. Daners, The Mercator and stereographic projections, and many in between, Amer. Math. Monthly, 119 (2012), 199-210.  doi: 10.4169/amer.math.monthly.119.03.199.  Google Scholar

[10]

P. J. Dellar, Variations on a beta-plane: Derivation of non-traditional beta-plane equations from Hamilton's principle on a sphere, J. Fluid Mech., 674 (2011), 174-195.  doi: 10.1017/S0022112010006464.  Google Scholar

[11]

J. A. Ewing, Wind, wave and current data for the design of ships and offshore structures, Marine Structures, 3 (1990), 421-459.  doi: 10.1016/0951-8339(90)90001-8.  Google Scholar

[12]

S. V. Haziot, Explicit two-dimensional solutions for the ocean flow in arctic gyres, Monatshefte für Mathematik, (2018), 1–12. doi: 10.1007/s00605-018-1198-3.  Google Scholar

[13]

H.-C. Hsu and C. I. Martin, On the existence of solutions and the pressure function related to the Antarctic Circumpolar Current, Nonlinear Anal., 155 (2017), 285-293.  doi: 10.1016/j.na.2017.02.021.  Google Scholar

[14]

C.W. Hughes, Nonlinear vorticity balance of the Antarctic Circumpolar Current, Journal of Geophysical Research, 110 (2005). doi: 10.1029/2004JC002753.  Google Scholar

[15]

I. G. Jonsson, Wave-current interactions, in The Sea, B. Le Méhauté, D.M. Hanes (Eds.), Ocean Eng. Sc., 9 (1990), 65-120. Google Scholar

[16]

E. Kamke, Differentialgleichungen: Lösungensmethoden und Lösungen, Neunte Auflage. Mit einem Vorwort von Detlef Kamke. B. G. Teubner, Stuttgart, 1977.  Google Scholar

[17]

K. Marynets, Two-point boundary problem for modeling the jet flow of the Antarctic Circumpolar Current, Electronic Journal of Differential Equations, 56 (2018), 1-12.   Google Scholar

[18]

M. H. Protter and H. F. Weinberger, Maximum Principles in Differential Equations, Springer-Verlag, New York, 1984. doi: 10.1007/978-1-4612-5282-5.  Google Scholar

[19]

R. Quirchmayr, A steady, purely azimuthal flow model for the Antarctic Circumpolar Current, Monatshefte für Mathematik, 187 (2018), 565-572.  doi: 10.1007/s00605-017-1097-z.  Google Scholar

[20]

B. Riffenburgh, Encyclopedia of the Antarctic, Routledge, 2007. Google Scholar

[21]

S. R. Rintoul, Southern Ocean currents and climate, Papers and Proceedings of the Royal Society of Tasmania, 133 (2000), 41-50.  doi: 10.26749/rstpp.133.3.41.  Google Scholar

[22]

G. Szego, Inequalities for the zeros of Legendre Polynomials and related functions, Transactions of the American Mathematical Society, 39 (1936), 1-17.  doi: 10.1090/S0002-9947-1936-1501831-2.  Google Scholar

[23]

G. P. Thomas, Wave-current interactions: An experimental and numerical study, J. Fluid Mech., 216 (1990), 505-536.   Google Scholar

[24] G. K. Vallis, Atmosphere and Ocean Fluid Dynamics, Cambridge University Press, 2006.   Google Scholar
[25] D. W. H. Walton, Antarctica: Global Science from a Frozen Continent, Cambridge University Press, Cambridge, 2013.  doi: 10.1017/CBO9780511782299.  Google Scholar
[26]

V. Zeitlin, Geophysical Fluid Dynamics: Understanding (Almost) Everything with Rotating Shallow Water Models, Oxford University Press, 2018. Google Scholar

Figure 1.  The Mercator Projection for the ACC: We project the polar angle onto the $ x $-axis and the azimuthal angle onto the $ y $-axis. The South Pole is situated at $ x = -\infty $
[1]

Christian Clason, Vu Huu Nhu, Arnd Rösch. Optimal control of a non-smooth quasilinear elliptic equation. Mathematical Control & Related Fields, 2020  doi: 10.3934/mcrf.2020052

[2]

Yongxiu Shi, Haitao Wan. Refined asymptotic behavior and uniqueness of large solutions to a quasilinear elliptic equation in a borderline case. Electronic Research Archive, , () : -. doi: 10.3934/era.2020119

[3]

Gloria Paoli, Gianpaolo Piscitelli, Rossanno Sannipoli. A stability result for the Steklov Laplacian Eigenvalue Problem with a spherical obstacle. Communications on Pure & Applied Analysis, 2021, 20 (1) : 145-158. doi: 10.3934/cpaa.2020261

[4]

Neil S. Trudinger, Xu-Jia Wang. Quasilinear elliptic equations with signed measure. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 477-494. doi: 10.3934/dcds.2009.23.477

[5]

Hua Chen, Yawei Wei. Multiple solutions for nonlinear cone degenerate elliptic equations. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020272

[6]

Lucio Damascelli, Filomena Pacella. Sectional symmetry of solutions of elliptic systems in cylindrical domains. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3305-3325. doi: 10.3934/dcds.2020045

[7]

Ole Løseth Elvetun, Bjørn Fredrik Nielsen. A regularization operator for source identification for elliptic PDEs. Inverse Problems & Imaging, , () : -. doi: 10.3934/ipi.2021006

[8]

Pierre Baras. A generalization of a criterion for the existence of solutions to semilinear elliptic equations. Discrete & Continuous Dynamical Systems - S, 2021, 14 (2) : 465-504. doi: 10.3934/dcdss.2020439

[9]

Nahed Naceur, Nour Eddine Alaa, Moez Khenissi, Jean R. Roche. Theoretical and numerical analysis of a class of quasilinear elliptic equations. Discrete & Continuous Dynamical Systems - S, 2021, 14 (2) : 723-743. doi: 10.3934/dcdss.2020354

[10]

João Marcos do Ó, Bruno Ribeiro, Bernhard Ruf. Hamiltonian elliptic systems in dimension two with arbitrary and double exponential growth conditions. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 277-296. doi: 10.3934/dcds.2020138

[11]

Gabrielle Nornberg, Delia Schiera, Boyan Sirakov. A priori estimates and multiplicity for systems of elliptic PDE with natural gradient growth. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3857-3881. doi: 10.3934/dcds.2020128

[12]

Anna Anop, Robert Denk, Aleksandr Murach. Elliptic problems with rough boundary data in generalized Sobolev spaces. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020286

[13]

Tuoc Phan, Grozdena Todorova, Borislav Yordanov. Existence uniqueness and regularity theory for elliptic equations with complex-valued potentials. Discrete & Continuous Dynamical Systems - A, 2021, 41 (3) : 1071-1099. doi: 10.3934/dcds.2020310

[14]

Hongbo Guan, Yong Yang, Huiqing Zhu. A nonuniform anisotropic FEM for elliptic boundary layer optimal control problems. Discrete & Continuous Dynamical Systems - B, 2021, 26 (3) : 1711-1722. doi: 10.3934/dcdsb.2020179

[15]

Marc Homs-Dones. A generalization of the Babbage functional equation. Discrete & Continuous Dynamical Systems - A, 2021, 41 (2) : 899-919. doi: 10.3934/dcds.2020303

[16]

Yichen Zhang, Meiqiang Feng. A coupled $ p $-Laplacian elliptic system: Existence, uniqueness and asymptotic behavior. Electronic Research Archive, 2020, 28 (4) : 1419-1438. doi: 10.3934/era.2020075

[17]

Zedong Yang, Guotao Wang, Ravi P. Agarwal, Haiyong Xu. Existence and nonexistence of entire positive radial solutions for a class of Schrödinger elliptic systems involving a nonlinear operator. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020436

[18]

Shenglan Xie, Maoan Han, Peng Zhu. A posteriori error estimate of weak Galerkin fem for second order elliptic problem with mixed boundary condition. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020340

[19]

Yunfeng Jia, Yi Li, Jianhua Wu, Hong-Kun Xu. Cauchy problem of semilinear inhomogeneous elliptic equations of Matukuma-type with multiple growth terms. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3485-3507. doi: 10.3934/dcds.2019227

[20]

Jann-Long Chern, Sze-Guang Yang, Zhi-You Chen, Chih-Her Chen. On the family of non-topological solutions for the elliptic system arising from a product Abelian gauge field theory. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3291-3304. doi: 10.3934/dcds.2020127

2019 Impact Factor: 1.338

Metrics

  • PDF downloads (142)
  • HTML views (172)
  • Cited by (6)

Other articles
by authors

[Back to Top]